Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 155, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 4, 2008, 8:00 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2008, 8:00 PM CDT (01:00 UTC)
- Expired
- Jun 4, 2008, 8:47 PM CDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 1:42 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:00 PM CDT, 5 hours earlier.
Area forecast discussion, Jun 4, 3:00 PM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED JUN 4 2008
.DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION AMOUNTS AND
AREAL COVERAGE ALONG WITH TEMPERATURES THROUGH THURSDAY NIGHT.
AN UPPER LEVEL LOW CURRENTLY MOVING INTO CENTRAL NEVADA WILL MOVE
INTO THE FOUR CORNERS REGION BY 12Z THURSDAY THEN LIFT NORTHEAST
INTO THE TRI-STATE AREA BY 00Z FRIDAY LIFTING NORTHEAST INTO
MINNESOTA BY 00Z SATURDAY. FROM 00Z SATURDAY THROUGH 00Z SUNDAY
ANOTHER UPPER LOW WILL SPIN OVER THE PACIFIC NORTHWEST AREA WITH
SOUTHWEST FLOW ACROSS OUR AREA.
DEEPEST MOISTURE AND BETTER JET DYNAMICS WILL CONTINUE TO FAVOR
THE NORTHWEST/WEST AND NORTHERN PORTIONS OF THE AREA FOR
PRECIPITATION WITH MUCH LESSER AMOUNTS ACROSS THE FAR
EAST/SOUTHEAST. THIS IS GENERALLY HOW THE POP/WX/QPF ORIENTATION
IS AT PRESENT TIME AND ONLY MINOR ADJUSTMENTS NEED TO BE MADE.
PRECIPITATION CHANCES WILL END BY OR SHORTLY AFTER MIDNIGHT
THURSDAY NIGHT AS THE UPPER LOW AND TROUGH LIFTS OUT OF THE AREA.
TEMPERATURES THURSDAY WILL BE DIFFICULT GIVEN DIFFERENCES IN THE
SPEED OF THE FRONT...GENERALLY COOLEST IN THE WEST AND WARMEST IN
THE EAST. TEMPERATURES REBOUND INTO THE 80S ON THURSDAY WITH
PLENTY OF SUNSHINE AS SUBSIDENCE BEHIND THE LOW IS PREVALENT. FOR
SATURDAY ITS NOT LOOKING AS HOT AS PREVIOUSLY EXPECTED WITH LOW
TO MID 80S ACROSS THE NORTH AND LOW/MID 90S ACROSS THE FAR SOUTH.
IN THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...LOTS OF DISCREPANCY
IN THE HANDLING OF BOTH UPPER AND LOW LEVEL WEATHER FEATURES.
THERE ARE VERY LARGE DISCREPANCIES IN 850 TEMPERATURES BY SOME 30
DEGREES BETWEEN THE GFS/ECMWF. GIVEN SUCH A LARGE DEGREE OF
DISCREPANCY AND CURRENT MODERATE RISK/TORNADO WATCH OVER THE AREA
HAVE USED HPC GUIDANCE FOR EXTENDED GRIDS.
DDT
&&
.AVIATION...
CONVECTIVE CHANCES ARE THE MAIN FORECAST PROBLEMS FOR
THE 18Z KMCK/KGLD TAFS. WILL DELAY THE ONSET OF CONVECTION AT
KMCK TIL 02Z WITH A SLIGHTLY EARLIER START TIME AT KGLD. COLD
FRONT WILL MOVE THROUGH THE TAF SITES DURING THE NIGHT. SOME
MODELS ARE BRINGING LIFR CONDITIONS AFTER THE FRONT PASSES...BUT
WILL NOT BRING THE CEILINGS THAT LOW.
MENTZER
&&
.HYDROLOGY...
FLASH FLOOD WATCH IN EFFECT FOR
DECATUR...NORTON...SHERIDAN...GRAHAM AND GOVE COUNTIES OF KANSAS
AS WELL AS HITCHCOCK AND RED WILLOW COUNTIES OF NEBRASKA THROUGH
12Z THURSDAY.
UPPER FLOW AND MOISTURE AND LIFT WILL FAVOR QPF AMOUNTS GENERALLY
ALONG AND NORTH OF THE INTERSTATE WITH HIGHEST AMOUNTS GENERALLY
ALONG AND NORTH OF HIGHWAY 36 NEAR THE KS/NE BORDER. NOT REAL
CONFIDENT ABOUT GOVE COUNTY KANSAS BUT GIVEN RATHER LOW FFG IT HAS
BEEN ADDED TO THE WATCH.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH THURSDAY
MORNING FOR KSZ003-004-015-016-029.
NE...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH THURSDAY
MORNING FOR NEZ080-081.
CO...NONE.
&&
WFO GOODLANDHazardous weather outlook, Jun 4, 11:01 AM CDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1001 AM MDT WED JUN 4 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051515- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1001 AM MDT WED JUN 4 2008 /1101 AM CDT WED JUN 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE WEATHER...INCLUDING THE POTENTIAL FOR TORNADOES...WILL OCCUR THIS AFTERNOON AND EVENING. LOW PRESSURE WILL STRENGTHEN OVER SOUTHEAST COLORADO THIS AFTERNOON...AND A WARM FRONT WILL EXTEND FROM SOUTHEAST COLORADO TO CENTRAL NEBRASKA BY THIS EVENING. THE AIR MASS OVER THE TRI-STATE AREA WILL BE MOIST AND UNSTABLE. THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON MAINLY OVER EASTERN COLORADO. THE STORMS WILL MOVE INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA LATE THIS AFTERNOON AND EVENING. ALL OF THE STORMS HAVE THE POTENTIAL FOR PRODUCING DAMAGING WINDS AND LARGE HAIL...BUT THE GREATEST THREAT OF SEVERE WEATHER WILL BE NORTH OF INTERSTATE 70. THERE IS ALSO A CHANCE FOR TORNADOES...WITH THE GREATEST THREAT AREA NORTHEAST OF A LINE FROM TRENTON NEBRASKA TO HOXIE KANSAS. HEAVY RAIN IS ALSO POSSIBLE...AND A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PARTS OF SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE TRI-STATE AREA ON THURSDAY. ALTHOUGH INSTABILITY WILL BE LIMITED...A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. MENTZER
In the hours before
Local storm report, Jun 4, 7:16 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND GST 6 N WRAY 40.17N 102.23W
06/04/2008 E60 MPH YUMA CO PUBLIC
&&
BLMLocal storm report, Jun 4, 7:18 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 14 N WRAY 40.28N 102.23W
06/04/2008 E1.75 INCH YUMA CO PUBLIC
&&
BLMLocal storm report, Jun 4, 7:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 1 NE ALVIN 40.32N 102.06W
06/04/2008 E0.75 INCH YUMA CO TRAINED SPOTTER
&&
BLMLocal storm report, Jun 4, 7:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL YUMA 40.12N 102.72W
06/04/2008 U0.25 INCH YUMA CO EMERGENCY MNGR
HAIL COVERED THE GROUND UP TO A DEPTH OF ONE FOOT
&&
BLMLocal storm report, Jun 4, 7:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD YUMA 40.12N 102.72W
06/04/2008 YUMA CO EMERGENCY MNGR
EMERGENCY MANAGER REPORTS ONE BASEMENT FLOODED WITH 2
INCHES OF WATER...STREET FLODDING...FIELD FLOODING...AND
SEVERE CROP DAMAGE. ALL RETAINING PONDS IN THE CITY OF
YUMA ARE FILLED TO CAPACITY
&&
BLMLocal storm report, Jun 4, 7:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM NON-TSTM WND GST 4 N LAIRD 40.14N 102.10W
06/04/2008 E60 MPH YUMA CO BROADCAST MEDIA
&&
BLMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 5:02 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 58 min |
| Jun 5, 5:53 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 67 min |
| Jun 5, 6:17 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 58 min |
| Jun 5, 7:09 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman, Thomas | 66 min |
| Jun 5, 7:41 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 34 min |
| Jun 5, 12:28 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 62 min |
| Jun 5, 1:08 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 67 min |
| Jun 5, 1:26 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 64 min |
| Jun 5, 1:41 PM CDT | Tornado Warning | GLD | Greeley, Wallace | 64 min |
| Jun 5, 2:02 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 58 min |
| Jun 5, 2:12 PM CDT | Tornado Warning | GLD | Greeley | 38 min |
| Jun 5, 2:14 PM CDT | Tornado Warning | GLD | Greeley, Logan, Wallace, Wichita | 51 min |
| Jun 5, 2:17 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 34 min |
| Jun 5, 2:38 PM CDT | Tornado Warning | GLD | Gove, Logan, Thomas | 29 min |
| Jun 5, 2:46 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Thomas | 59 min |
| Jun 5, 2:58 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 46 min |
| Jun 5, 3:01 PM CDT | Tornado Warning | GLD | Decatur, Norton, Rawlins | 44 min |
| Jun 5, 3:13 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 35 min |
| Jun 5, 3:13 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 46 min |
| Jun 5, 3:46 PM CDT | Tornado Warning | GLD | Graham | 35 min |
| Jun 5, 3:47 PM CDT | Tornado Warning | GLD | Decatur, Norton | 14 min |
| Jun 4, 7:42 PM CDT | Tornado Warning | GLD | Yuma | 63 min |
| Jun 4, 9:13 PM CDT | Flash Flood Warning | GLD | Yuma | 6 hr |
| Jun 5, 2:00 AM CDT | Flash Flood Watch | GLD | Yuma | 22 hr |
| Jun 5, 2:59 AM CDT | Areal Flood Warning | GLD | Yuma | 12 hr |
| Jun 5, 4:29 AM CDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 61 min |
| Jun 5, 4:41 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 64 min |
| Jun 5, 5:38 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 67 min |
| Jun 5, 9:20 AM CDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 23 min |
| Jun 5, 11:31 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
| Jun 5, 12:43 PM CDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Jun 5, 3:34 PM CDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Jun 5, 5:48 PM CDT | Flash Flood Warning | GLD | Yuma | 6 hr |
| Jun 4, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 63 min |
| Jun 4, 9:04 PM CDT | Tornado Warning | GLD | Hitchcock | 38 min |
| Jun 4, 9:39 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Colorado, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.